Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

June 5, 2021Hettinger County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 5, 2021, 2:13 AM MDT for Hettinger County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2021, 2:13 AM MDT (08:13 UTC)
Expired
Jun 5, 2021, 3:00 AM MDT
In force
47 min
Issued by
NWS Bismarck, ND

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 130 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3310 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

688 
WWUS83 KBIS 050813
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
213 AM MDT Sat Jun 5 2021
 
NDZ041-042-050900-
Grant ND-Hettinger ND-
213 AM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 300 AM MDT...

At 212 AM MDT, a strong thunderstorm was located near Regent, or 8
miles west of Mott, moving east at 35 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott, New Leipzig, Regent, Burt and Bentley. 

LAT...LON 4628 10250 4628 10257 4645 10272 4663 10217
      4663 10214 4629 10183 4621 10250
TIME...MOT...LOC 0812Z 256DEG 28KT 4639 10251 

$$

SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 4, 11:52 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 11:52 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1252 AM CDT Sat Jun 5 2021

.UPDATE...
Issued at 1250 AM CDT Sat Jun 5 2021

For late night update adjusted precipitation chances in line with
current activity over the west. Have also adjusted cloud cover to
match. Updates have been sent.

UPDATE Issued at 1035 PM CDT Fri Jun 4 2021

Main adjustments for the update were again to pops. Last bit of
convection is pushing out of Lamoure and Dickey counties over the
southeast. Also adjusted pops for convection currently in Montana
approaching our western ND border. Spread low pops from west to
east overnight, somewhat broadbrushed given the uncertainties of
actual coverage.

UPDATE Issued at 653 PM CDT Fri Jun 4 2021

Made some minor changes to pops to account for current radar
trends. 23Z surface analysis showed trough extending across the
state NE to SW and just moving through the Bismarck area. This
line has been the focus for convective activity, although so far
any cells have remained sub-severe. MUCAPE values of 3000 J/kg
were located over central ND though shear was very low, helping
keep storms sub-severe. Expect this line of isolated storms to
continue pushing east/southeast over the next few hours before
departing our CWA.

A severe thunderstorm watch was also issued for much of Montana
up to the western ND border. Convection has developed in the watch
area and should reach western ND later tonight. Current
expectations are for any convection moving into the state later
tonight to be non-severe.

UPDATE Issued at 356 PM CDT Fri Jun 4 2021

Quick update to expand low pops across the southwest where some
cells have developed, including a thunderstorm over Adams county.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 315 PM CDT Fri Jun 4 2021

Very warm temperatures continue to be found across the CWA today.
Many areas have broken 100 degrees, while the remainder of the
area are in the 90s. The apparent temperatures are still around a
100 or even slightly less with the dry heat in place. This has
help off any heat highlights for today. Breezy southwest winds are
also found across much of central and eastern areas. As a result
widespread near critical to critical fire weather danger will be
found through the evening. Areas with known high fuel danger
remain in a Red Flag Warning, while other areas still see near
critical fire weather danger. A weak front looks to push through
later this afternoon through this evening. Some weak showers are
currently about to push into the northwest from MT. As this
feature moves through hi- res models want to fire up elevated
storms across the north. A few of these storms may become strong
to severe, and produce mainly gusty winds and frequent lightning
with little rainfall. Meanwhile across central and southwestern
portions, a pool of higher dewpoints will bring increased
instability to these area through tonight. As this front moves
through this area could be another focused for strong to severe
storms, although some capping and lack of shear may inhibit their
full potential. Overall the threat of severe weather is scattered
tonight and worth watching with gusty winds up to 70 mph and
perhaps some hail up to the size of quarters possible.

This initial round of storms looks to exit the region this
evening. A secondary wave could then bring scattered showers
tonight into Saturday morning. The rest of Saturday then looks to
be slightly cooler yet still warm and see light winds. RH values
will be low across the northwest to improved across the southeast.
The lack of wind will hold off critical fire danger, although near
critical fire danger is possible. Another front then looks to
bring the next round of potentially strong to severe storms later
Saturday. This is mainly a Saturday night threat, although some
isolated activity is possible in the north Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 315 PM CDT Fri Jun 4 2021

Continued warm weather with periods of strong to severe storms
looks to be found in the long term.

A stronger cold front will push through Saturday night bringing
the next threat for widespread strong to severe storms. This
system looks to have a little more instability and shear to work
with making the main threats hail and strong winds. Storms
diminish Sunday morning, with cooler more seasonal temperatures
expected for Sunday. Strong northwest winds and drying conditions
could bring another near critical to critical fire weather day
Sunday. Monday looks to be another potentially active day across
the region. Low in SD looks to set up a warm front somewhere in
the northern plains bringing increased instability and shear to
these same regions. The result could be a widespread severe
weather threat, however, timing and location remains uncertain.
Those with severe weather interests will want to keep an eye on
Monday.

The remainder of the week looks to be warm, with increased
dewpoints limiting the fire weather threat. The thunderstorm
threat could remain through mid week, then a ridge of high
pressure looks to bringing less active weather to end the week.
Enough of a surface gradient could still bring some breezy winds
at times through next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1250 AM CDT Sat Jun 5 2021

Isolated thunderstorms possible through the overnight tonight.
Quieter weather expected through the day on Saturday, with
thunderstorms returning Saturday evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...JJS
Hazardous weather outlook, Jun 4, 11:42 PM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 AM CDT Sat Jun 5 2021

NDZ003>005-011>013-021>023-025-060545-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-
1242 AM CDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible overnight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday evening and night.
Some storms may be severe. Wind gusts to 60 mph will be the main
threat, though some quarter size hail will also be possible.

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ001-002-009-010-017>020-031>037-040>047-060545-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
1242 AM CDT Sat Jun 5 2021 /1142 PM MDT Fri Jun 4 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible overnight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Near critical fire weather conditions possible over the northwest
on Saturday.

There is a chance of thunderstorms Saturday evening and night.
Some storms may be severe. Wind gusts to 60 mph will be the main
threat, though some quarter size hail will also be possible.

Near critical fire weather conditions expected across the area on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ048-050-051-060545-
La Moure-McIntosh-Dickey-
1242 AM CDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible overnight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday evening and night.
A few storms may be strong with gusty winds and small hail.

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 4, 11:22 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1222 AM CDT Sat Jun 5 2021

NDZ009-017-031-032-050600-
McKenzie ND-Golden Valley ND-Williams ND-Billings ND-
1222 AM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY...NORTHERN
BILLINGS...MCKENZIE AND WILLIAMS COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...

At 1221 AM CDT/1121 PM MDT/, strong thunderstorms were located along
a line extending from near Bonetrail to 11 miles southeast of
Trotters. Movement was east at 40 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Williston, Watford City, Fairview, Ray, Alexander, Arnegard, Epping,
Grassy Butte, Trotters, Fort Union Trading Post, Theodore Roosevelt
National Park North Unit, Trenton, Fairfield, Cartwright, and White
Tail Bay Recreation Area.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4853 10405 4858 10304 4767 10303 4767 10310
      4733 10310 4733 10303 4719 10303 4716 10404
TIME...MOT...LOC 0521Z 268DEG 36KT 4840 10379 4723 10371

SCHILD
Special weather statement, Jun 5, 12:15 AM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
115 AM CDT Sat Jun 5 2021

NDZ009-010-017-018-032-050715-
McKenzie ND-Mountrail ND-Williams ND-Billings ND-Dunn ND-
115 AM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHERN BILLINGS...
MCKENZIE...SOUTHERN WILLIAMS AND SOUTHWESTERN MOUNTRAIL COUNTIES
UNTIL 215 AM CDT/115 AM MDT/...

At 114 AM CDT/1214 AM MDT/, strong thunderstorms were located along a
line extending from 5 miles west of Epping to 4 miles southeast of
South Fairfield. Movement was east at 30 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Williston, Watford City, Killdeer, Alexander, Dunn Center, Arnegard,
Epping, Manning, Grassy Butte, Mandaree, Little Missouri State Park,
Theodore Roosevelt National Park North Unit, Trenton, Fairfield,
Keene, White Earth Bay Recreation Area, and Oakdale.

LAT...LON 4824 10396 4837 10276 4702 10233 4704 10362
      4722 10367 4733 10367 4733 10370
TIME...MOT...LOC 0614Z 267DEG 26KT 4827 10347 4710 10311

SCHILD
Special weather statement, Jun 5, 2:13 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
213 AM MDT Sat Jun 5 2021

NDZ041-042-050900-
Grant ND-Hettinger ND-
213 AM MDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 300 AM MDT...

At 212 AM MDT, a strong thunderstorm was located near Regent, or 8
miles west of Mott, moving east at 35 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott, New Leipzig, Regent, Burt and Bentley.

LAT...LON 4628 10250 4628 10257 4645 10272 4663 10217
      4663 10214 4629 10183 4621 10250
TIME...MOT...LOC 0812Z 256DEG 28KT 4639 10251

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:13 PM MDTSpecial Weather StatementBISLogan47 min
Jun 4, 6:48 PM MDTSpecial Weather StatementBISLogan42 min
Jun 5, 12:15 AM MDTSpecial Weather StatementBISDunn, McKenzie60 min
Jun 5, 1:24 PM MDTFire Weather WatchBISBottineau, Burke, Burleigh, Divide, Dunn, Foster and 16 more13 hr

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.